Health agency issues alert about deadly heroin mix
Since early April, more than 100 deaths have been linked to heroin mixed with fentanyl, a narcotic considered 50 to 100 times stronger than morphine.
Thursday's alert comes as Chicago police are investigating whether the potent heroin caused 14 deaths there this week. Frank Limon, chief of organized crime for Chicago police, says investigators are examining whether the deaths are linked to a mix of heroin and fentanyl.
Robert Lubran, director of SAMHSA's division of pharmacologic therapies, says the alert shows that "there's starting to be some increased awareness at the higher levels of government" about the problem.
Heroin sold illegally in the USA typically is diluted with common household substances such as sugar, flour, quinine or starch. The mixing of heroin with a powerful drug such as fentanyl is highly unusual, according to the federal Drug Enforcement Administration.
The DEA is investigating whether a fentanyl lab in Guadalajara that was shut down last month by Mexican officials is linked to the deaths.
DEA labs are testing the heroin to find a chemical "signature" so agents can trace its origin, DEA spokesman Garrison Courtney says.
The DEA, which issued an alert about the deadly heroin last month, has called a conference for Wednesday and Thursday to discuss the investigation so far, Courtney says.
Chicago has had about 600 overdoses since April, police spokeswoman Monique Bond says. Toxicology reports have shown that 62 people have died from a mix of heroin and fentanyl, she says.
The most recent outbreak of heroin-fentanyl overdoses surfaced April 13 in Chicago.
Other cities — including Camden and Newark, N.J.; Philadelphia and Harrisburg, Pa.; Detroit; St. Louis; and Wilmington, Del. — began reporting such fatal overdoses shortly afterward. In one week, Detroit authorities reported that 33 people died from the mix, the SAMHSA bulletin says.
"It's quieted down considerably," says Bill Shralow, a spokesman for the Camden County Prosecutor's Office. "We're back to basically our normal level of overdoses, about one every week or two."By Donna Leinwand and Judy Keen